Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Stability of transonic shock fronts in two-dimensional Euler systems

Author: Shuxing Chen
Journal: Trans. Amer. Math. Soc. 357 (2005), 287-308
MSC (2000): Primary 35L65, 35L67, 76N10
Published electronically: August 19, 2004
MathSciNet review: 2098096
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the stability of stationary transonic shock fronts under two-dimensional perturbation in gas dynamics. The motion of the gas is described by the full Euler system. The system is hyperbolic ahead of the shock front, and is a hyperbolic-elliptic composed system behind the shock front. The stability of the shock front and the downstream flow under two-dimensional perturbation of the upstream flow can be reduced to a free boundary value problem of the hyperbolic-elliptic composed system. We develop a method to deal with boundary value problems for such systems. The crucial point is to decompose the system to a canonical form, in which the hyperbolic part and the elliptic part are only weakly coupled in their coefficients. By several sophisticated iterative processes we establish the existence and uniqueness of the solution to the described free boundary value problem. Our result indicates the stability of the transonic shock front and the flow field behind the shock.

References [Enhancements On Off] (What's this?)

  • 1. J.D.Cole and L.P.Cook, Transonic aerodynamics, North-Holland, 30 (1986).
  • 2. S.Canic and B.Kerfitz, Quasi-One-Dimensional Riemann Problems and Their Role in Self-Similar Two-Dimensional Problem, Arch. Rational Mech. Anal. 144 (1998), 233-258. MR 1658396 (99j:35127)
  • 3. S.Canic and B.Kerfitz, Riemann problems for the two-dimensional unsteady transonic small disturbance equation, SIAM J. Appl. Math. 58 (1998), 636-665. MR 1617618 (99f:35127)
  • 4. S.Canic, B.Kerfitz and G.Lieberman, A proof of existence of perturbed steady transonic shocks via a free boundary problem, Comm. Pure Appl. Math. 53 (2000), 484-511. MR 1733695 (2001m:76056)
  • 5. S.Canic, B.Kerfitz and E.H.Kim, A free boundary problems for unsteady transonic small disturbance equation: transonic regular reflection, Methods and Appl. Anal. 7(2000), 313-336.MR 1869288 (2002h:76077)
  • 6. S.Canic, B.Kerfitz and E.H.Kim, Free boundary problems for a quasilinear degenerate elliptic equation: transonic regular reflection, Comm. Pure Appl. Math. 55 (2002), 71-92.MR 1857880 (2003a:35206)
  • 7. G.Q.Chen and M.Feldman, Multidimensional transonic shocks and free boundary problems for nonlinear equations of mixed type, Jour. Amer. Math. Soc. 16 (2003), 461-494. MR 1969202 (2004d:35182)
  • 8. Shuxing Chen, A free boundary problem of elliptic equation arising in supersonic flow past a conical body, Zeitschrift fur Angewandte Mathematik und Physik 54 (2003), 1-23.MR 2048660
  • 9. Shuxing Chen, Existence of stationary supersonic flow past a pointed body, Arch. Rational Mech. Anal. 156 (2001), 141-181.MR 1814974 (2001m:76058)
  • 10. R. Courant and K.O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers Inc., New York, 1948. MR 0029615 (10:637c)
  • 11. C.M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Springer-Verlag, Berlin, Heiderberg, New York, 2000. MR 1763936 (2001m:35212)
  • 12. D.Gilbarg and N.S.Trudinger, Elliptic Partial Differential Equations of Second Order, Second Edition, Grundlehren der Mathematischen Wissenschaften, v.224, Springer, Berlin-New York, 1983.MR 0737190 (86c:35035)
  • 13. W.C.Lien and T.P.Liu, Nonlinear stability of a self-similar 3-d gas flow, Comm. Math. Phys. 204(1999), 524-549. MR 1707631 (2000f:76106)
  • 14. A. Majda, The stability of multi-dimensional shock fronts, Memoir Amer. Math. Soc. 273 (1983). MR 0683422 (84e:35100)
  • 15. A.Majda, The existence of multi-dimensional shock fronts, Memoir Amer. Math. Soc. 281 (1983). MR 0699241 (85f:35139)
  • 16. A. Majda, One perspective on open problems in multi-dimensional conservation laws, IMA vol. Math. Appl. 29 (1991), 217-237. MR 1087085 (91m:35142)
  • 17. G. Metivier, Stability of multidimensional shocks, Advances in the theory of shock waves, Progress in Nonlinear PDE, 47, Birkhäuser, Boston (2001). MR 1842775 (2002m:35148)
  • 18. C.S.Morawetz, On the non-existence of continuous transonic flow past profiles I-III, Comm. Pure Appl. Math. 9 (1956), 45-68, 10 (1957), 407-431, 11 (1958), 129-144. MR 0078130 (17:1149d); MR 0088253 (19:490e); MR 0096478 (20:2961)
  • 19. C.S. Morawetz, Potential theory for regular and Mach reflection of a shock at a wedge, Comm. Pure Appl. Math. 47 (1994), 593-624. MR 1278346 (95g:76030)
  • 20. A. Majda and E. Thomann, Multi-dimensional shock fronts for second order wave equations, Comm. P.D.E. 12 (1987), 777-828. MR 0890631 (88k:35130)
  • 21. J.Smoller, Shock waves and reaction-diffusion equations, Springer-Verlag, New York, 1983. MR 0688146 (84d:35002)
  • 22. Z.P. Xin, On the linearized stability of viscous shock profiles for system of conservation laws, J. Diff. Eqs. 100 (1992), 119-136. MR 1187865 (93k:35175)
  • 23. Y.X.Zheng, Systems of Conservation Laws: Two-Dimensional Riemann Problems, Birkhäuser Boston, Inc. Boston, MA, 2001. MR 1839813 (2002e:35155)
  • 24. K.Zumbrum, Multidimensional stability of planar viscous shock waves, Advances in the theory of shock waves, Progress in Nonlinear PDE, 47, Birkhäuser, Boston (2001), 304-516. MR 1842778 (2002k:35200)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L65, 35L67, 76N10

Retrieve articles in all journals with MSC (2000): 35L65, 35L67, 76N10

Additional Information

Shuxing Chen
Affiliation: Institute of Mathematics, Fudan University, Shanghai 200433, People’s Republic of China

PII: S 0002-9947(04)03698-0
Keywords: Euler system, stability of shock fronts, free boundary problem, hyperbolic-elliptic composed system
Received by editor(s): July 23, 2003
Published electronically: August 19, 2004
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.